Pharmacy Student Has Concerns
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Pharmacy Student Has Concerns


I recently read your website about bipolar II disorder and I was very impressed.  I was going through a difficult time, my mother has suffered from bipolar I, (rapid cycling/with psychosis)-I would imagine  -it's never really clear.  My question comes up as to I'm not really bad.  My counselor wasn't sure on the diagnosis.  I think that your website helped us understand a lot (this was after a psychiatrist diagnosed).  I was put on an antidepressant by a GP, that wasn't helping (I'm a 5th year pharmacy student and I knew that I shouldn't have been on it, but at the same time I didn't want to admit I had anthing like my mother).  And currently I'm taking Topamax, lamotrigine, and zoloft (I know they are not the drugs of choice, but lithium didn't help my mom, and personally after everything I read, I don't want to deal with it, because I'm not that bad.  And Depakote can cause cholesterol problems after a while and I'm 23 and my cholesterol is already high.  And it has some reproductive problems (I don't know--that's what the doctor said, I don't take all of the side effects too seriously until people tell me which ones are important.)  But currently I'm about to start my clerkship rotations (similar to what a doctor does but not so intense--consisting of 44weeks of 4-8 week rotations).  And I'm about to leave all of my friends, and my roomate is a vet student and a friend since I was 8 and told me she didn't have time to be my friend.---- So I've been crying, and in a terrible mood, and nothing brings me out of it.  I ignore it, and that helps a little.  I feel like school wise they can't fail me now.  But I don't understand if it's the medications not working, or it's just that I'm at one of the most stressful points of my life.  And I'm afraid when I tell the doctor he's going to mess with my meds again.  So I don't know if I want to tell him.  I feel like I'm being played with.  It seems like he changes them every time I go.  And then every time I'm having trouble he wants to see me more, but really what am I going to tell my preceptors, oh I have to go every week and see my psychiatrist.  Because some of them I will be commuting and hour to.  I'm sure I know your answers but I'm hoping for one to go my way.



Dear D' -- 
Here are a bunch of ideas. First, if you can possibly figure a way to afford it, you could get your own psychotherapist, separate from the doc'.  There are several things (stressors, for example) in your story that could well be dealt with by a therapist, no meds required, and that med's are not the thing to use to fix.  That would take some pressure off the doc' to fix everything with the tools/time he has.  
 

You could try to see the therapist every week while on rotations (except perhaps for the commute problem).  I did, during my internship in internal medicine.  I boldly told my resident (my immediate boss/supervisor) that every week I'd be leaving for 2 hours in the middle of the day for this, and that I'd already cleared this with the residency director (which I had).  No one ever peeped about it, to my surprise, and things were a good bit less accepting of this kind of thing back then (note, this was internal medicine, not psychiatry). The result of all that was that I ended up going into psychiatry, which was never my intent!

Secondly, you're right to take the reproductive hormone effects of Depakote seriously. Here's the latest on that, and the story is getting thicker quickly. 

Third, you're not sounding too hot right now. If you're keeping a mood chart (might be a really good idea at this point), you might see "rapid cycling". If you did, that would raise the question as to whether Zoloft could be contributing to cycling; and it doesn't sound like it's doing a great job on mood at this point.  So it might be worth considering whether Zoloft is a net positive or might be a net negative. 

Sounds like you're mighty close to finishing your degree.  Congratulations.  Even if you had to stop for a while and regroup, looks like you're going to make it.  You'll be one of the more understanding pharmacists, I'd guess.  Good luck to you. 


Dr. Phelps 

 

Published May, 2002 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?